Chronic Pain in the Young: Rebound Headaches

By | March 30, 2012

One of the most difficult things about treating headaches is convincing the patient that another pill is not the answer.

One of the problems in assessing and treating patients with chronic headaches is the fact that by the time they come to see me at Schlesinger Pain Centers many of them will have been started on oral opiates or barbiturates. As I have said before in these blogs, in my opinion these drugs have no place in the treatment of chronic headaches. But even aside from the problems of drug dependence that they cause, there is a whole new class of headaches that they throw into the diagnostic mix, rebound headaches.  These rebound headaches are one of the most vexing problems I face in treating chronic pain in the young. The patients perceive these headaches when their blood levels of opiate and barbiturate medication begin to drop. The patients rarely see the connection between the pills and the headaches, but rather report that their headaches are now coming with increasing frequency and the only way to treat them is to increase the amount of medication. In reality the headaches are early symptoms of withdrawal and the proper treatment is to gradually decrease the amount of medication taken not increase it. At Schlesinger Pain Centers it is our policy not to begin treating the headaches until the patient is off all of their narcotic and barbiturate medication. Sometimes this means that the first part of their treatment will simply be detox, but without this step, the chances for long-term improvement are poor.


Leave Your Comment